Alert archive / Alabama / Flash Flood Warnings in 2020

Flash Flood Warning 24, NWS Huntsville, AL

September 13, 2020Colbert County, Lauderdale County, Alabama

NWS Huntsville, AL issued this flash flood warning at Sep 13, 2020, 12:18 PM CDT for Colbert County, Lauderdale County, Alabama. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 13, 2020, 12:18 PM CDT (17:18 UTC)
Expired
Sep 13, 2020, 3:30 PM CDT
In force
3 hr
Issued by
NWS Huntsville, AL
Area
Storm-based polygon
Flood severity
None

Counties Colbert County, AL, Lauderdale County, AL

The radar

The Columbus AFB radar (KGWX), 115 km from the middle of the area, began a volume at 17:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 5.3 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2020-09-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 642 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2020-09-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 87 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
642 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
639 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
87 m²/s²
0-3 km storm-relative helicity
98 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this flash flood warning went out at Sep 13, 9:39 AM CDT, 2 hours 39 minutes earlier.

Area forecast discussion, Sep 13, 9:39 AM CDT, 2 hours 39 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
939 AM CDT Sun Sep 13 2020

.NEAR TERM...(Rest of Today)
Issued at 940 AM CDT Sun Sep 13 2020

Surface analysis this morning continues to feature a weak
convergence boundary stretching from the Great Lakes region through
the Lower MS Valley. This boundary was a focus for showers and a few
storms across NW AL overnight and continues to be a focus for
lingering showering activity this morning. Rainfall across NW AL
through S. Middle TN has shown a tight gradient. While only a Trace
was picked up at KMSL, 3 to 4 inches were reported by CocoRaHS
observers in Northern Lauderdale Co. As such, will maintain the Flash
Flood Watch at least through this afternoon to account for
additional diurnal convection.

For the update - will continue to showcase rain chances as a fairly
tight gradient from the NW to SE. The aforementioned boundary is
expected to dip to the south later this afternoon, but break up in
coverage. Temps outside of the shower/storm activity will be a little
uncomfortable with temps in the mid/upper 80s and dew points in the
mid 70s.

.SHORT TERM...(Tonight through Tuesday night)
Issued at 505 AM CDT Sun Sep 13 2020

A few lingering showers will be possible across the TN Valley early
this evening, before diminishing within a few hours of sunset.
However, additional convection may develop along the remnant low-
level boundary (which will likely extend across TN) early Monday
morning and shift southwestward, as steering currents assume a light
northerly component. Although weak flow aloft will continue on
Monday with the subtropical ridge positioned across the TN Valley,
low- level east-northeasterly winds will strengthen considerably as
TC Sally drifts northwestward into the northern Gulf of Mexico. This
could allow a few afternoon showers and thunderstorms developing
across the higher terrain to the north/east of Huntsville to shift
west-southwestward. However, based on the amount of drying aloft
observed in forecast soundings, we expect this activity to remain
scattered in coverage and dissipate within a few hours of sunset
Monday evening.

During the period from Monday night-Tuesday night, the subtropical
ridge (initially centered across our region) will build eastward,
eventually becoming established across the southern FL peninsula.
Deep-layer southeasterly flow will steadily strengthen in the
gradient between the ridge to our southeast and TC Sally, which is
predicted by NHC to be lifting north-northwestward across eastern
LA/southern MS during this period. The rapid northwestward return of
tropical moisture on Tuesday will support scattered-numerous showers
and thunderstorms, which should be greatest in coverage across the
southwestern portion of the CWFA where the lingering influence from
drier air aloft will be less. By Tuesday night, increasing synoptic
scale ascent coupled with warm/moist advection should result in a
northward expanding area of rain and embedded convective showers by
sunrise on Wednesday. High temperatures will remain in the m-u 80s on
Monday, but should fall into the l-m 80s region-wide on Tuesday as
tropical moisture returns to the region. Lows will generally be in
the m-u 60s, but could fall into the lower 60s early Tuesday morning
across our TN counties.

.LONG TERM...(Wednesday through Saturday)
Issued at 505 AM CDT Sun Sep 13 2020

The main story for the long term period will be heavy rain in
upwards of 2 to 4 inches with locally higher amounts associated with
Tropical Storm Sally as it moves across the Tennessee Valley. The
current forecast track from the NHC has the center of the circulation
moving through Alabama starting late Wednesday and into Thursday.
However, outer bands of showers and storms will begin to impact the
local area starting Wednesday morning. As expected with tropical
airmasses, PWATs around 2 inches will result in very efficient
rainfall that may result in flash flooding. While a flash flood watch
may be needed at a future time, it is not being considered with this
forecast package given the event is still 4 days out. Similar to
Hurricane Laura a few weeks ago, tropical tornadoes are once again
possible, but this will largely depend on the track and intensity of
Sally as it moves inland later this week.

On Thursday night, a cold front dropping in from the Plains will
help eject the remnants of Sally to our east. The overnight model
runs still show a lack of agreement on when exactly this front
arrives with the GFS the earliest of the global models, clearing out
the rain by Thursday night whereas the ECMWF has the front
approximately 12 hrs behind. Either way, cooler and drier air advects
in from the northwest by Friday night. A beautiful weekend is in
store with highs around 80 and dewpoints in the upper 50s to lower
60s.

&&

.AVIATION...(For the 12Z TAFS through 12Z Monday morning)
Issued at 654 AM CDT Sun Sep 13 2020

SHRA/TSRA will continue to impact locations invof a stalled low-
level convergence axis draped across NW AL and southern Middle TN
this morning. It appears as if the bulk of the convection in our
region will be closely tied to this feature, and for this reason we
have only included -SHRA in a TEMPO group for the MSL terminal.
However, a broken deck of low stratus clouds could periodically
impact both airport locations through 16Z, and this has been
included in TEMPO groups as well. Latest model guidance suggests that
the overall coverage of precipitation will diminish this aftn, as
environmental conditions become less favorable for convection. Thus,
we will indicate VFR conditions for the remainder of the TAF period,
with few stratocu beneath sct-bkn mid and high clouds. Sfc winds will
remain from the SE at 5-10 knots today, but will shift to NE at
similar speeds early this evening.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...Flash Flood Watch until 7 PM CDT this evening for ALZ001>005.

TN...Flash Flood Watch until 7 PM CDT this evening for TNZ076-096.

&&

NEAR TERM...Barron
SHORT TERM...70/DD
LONG TERM...GH
AVIATION...70/DD

For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Sep 13, 6:01 AM CDT, 6 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
601 AM CDT Sun Sep 13 2020

ALZ001>005-TNZ076-096-141130-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Moore-Lincoln-
601 AM CDT Sun Sep 13 2020

...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for north central Alabama,
northwest Alabama and southern middle Tennessee.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

 Flash Flood Watch.

Scattered to numerous showers and thunderstorms will continue across
the outlook area today. The greatest concentration of this activity
will occur during the morning hours and in the vicinity of a frontal
boundary stalled across northwest Alabama and southern Middle
Tennessee. Due to the potential for several consecutive rounds of
moderate to heavy rainfall in this region, a Flash Flood Watch has
been issued through 7 PM CDT. The threat for both thunderstorms and
locally heavy rainfall will diminish around sunset this evening.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Scattered to numerous showers and thunderstorms will continue for
much of the upcoming work week, with the greatest coverage expected
to be on Wednesday and Thursday, when the remnant circulation of
Tropical Cyclone Sally will shift northeastward through the region.
There is an increasing risk for locally heavy rainfall and flooding
across the Tennessee Valley during this period, and a few strong
storms will be possible as well.

.SPOTTER INFORMATION STATEMENT...

Formal activation of storm spotters and emergency management
personnel is not anticipated at this time. However, timely reports of
flooding will be greatly appreciated.

Please relay any information about observed severe weather to the
NWS while following all local, state, and CDC guidelines.

ALZ006>010-016-TNZ097-141130-
Madison-Morgan-Marshall-Jackson-DeKalb-Cullman-Franklin TN-
601 AM CDT Sun Sep 13 2020

This Hazardous Weather Outlook is for north central Alabama,
northeast Alabama and southern middle Tennessee.

.DAY ONE...Today and tonight.

Scattered to numerous showers and thunderstorms will continue across
the outlook area today. However, the greatest concentration of this
activity will occur during the morning hours and in the vicinity of a
frontal boundary stalled across northwest Alabama and southern
Middle Tennessee. The threat for both thunderstorms and locally heavy
rainfall will diminish around sunset this evening.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Scattered to numerous showers and thunderstorms will continue for
much of the upcoming work week, with the greatest coverage expected
to be on Wednesday and Thursday, when the remnant circulation of
Tropical Cyclone Sally will shift northeastward through the region.
There is an increasing risk for locally heavy rainfall and flooding
across the Tennessee Valley during this period, and a few strong
storms will be possible as well.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management personnel is
not anticipated at this time.

70/DD

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 13, 4:23 AM CDTFlash Flood WatchHUNColbert, Franklin, Lauderdale, Lawrence, Limestone13 hr

Nearby

Flash Flood Warnings in Alabama, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.